Patient Death Reported from Mix of Heart Treatment with Blockbuster Hepatitis C Drugs

Co-administration of amiodarone and Sovaldi or Harvoni also causes 9 patients to develop abnormally slow heartbeats, 3 requiring pacemakers.

Co-administration of amiodarone and Sovaldi or Harvoni also causes 9 patients to develop abnormally slow heartbeats, 3 requiring pacemakers.

A patient death was reported last week from a heart medication co-administrated with 2 of the most significant drugs launched in recent history.

Gilead Sciences announced a labeling change on March 20, 2015, for its blockbuster hepatitis C drugs, Sovaldi (sofosbuvir) and Harvoni (ledipasvir and sofosbuvir fixed-dose combination), after a patient suffered a fatal cardiac arrest from taking the drugs in combination with the heart medication, amiodarone.

Gilead sent an e-mail warning to health care providers on Friday, indicating 6 cases of symptomatic bradycardia that occurred within the first 24 hours of treatment, while 3 additional cases were reported within the first 2 to 12 days of treatment. All of the patients were taking amiodarone, while 3 were using Harvoni, 5 were receiving Sovaldi with daclatasvir, and 1 was taking Sovaldi with Olysio.

In addition to the patient death, 3 patients required pacemaker intervention.

Gilead told providers that the combinations are not recommended and that it will update its product labeling.

Gilead said the risk factors for the development of symptomatic bradycardia in patients taking amiodarone may include the co-administration of a beta-blocker or having underlying cardiac comorbidities and/or advanced liver disease. The company said there were not any reports of similar cases occurring in patients taking the heart drug plus Sovaldi with ribavirin or with pegylated interferon and ribavirin.

“The mechanism of the potential interaction between amiodarone and Harvoni, or Sovaldi in combination with another direct-acting antiviral (DAA) is unknown,” Gilead said in a press release. “Because the number of patients taking amiodarone who have been exposed to Harvoni or Sovaldi in combination with another DAA is unknown, it is not possible to estimate the incidence of occurrence of these events.”

Prescribers were advised to counsel patients who have no other alternative viable treatment options taking co-administered Harvoni or Sovaldi in combination with another DAA about the risk of serious symptomatic bradycardia. Cardiac monitoring in an inpatient setting is recommended for the first 48 hours of co-administration. Additionally, outpatient or self-monitoring of the heart rate is recommended on a daily basis through at least the first 2 weeks of treatment.

Patients taking Harvoni or Sovaldi in combination with another DAA who need to start amiodarone therapy are also recommended to undergo similar cardiac monitoring.

As a result of the long half-life of amiodarone, patients who discontinue the drug immediately prior to starting Harvoni or Sovaldi in combination with a DAA should also receive cardiac monitoring, Gilead noted.

Both Sovaldi and Harvoni have garnered significant attention for their efficacies and price tags, with cure rates in excess of 90% for a full treatment course costing as much as $94,500. Gilead reported $2.11 billion in sales from Harvoni in the fourth quarter of 2014, while Sovaldi generated $1.73 billion.

The label change is not expected to have a significant impact on sales.

"Although a major safety event emerging for Harvoni/Sovaldi would certainly qualify as a sector-impacting black swan event, the labeling updates to these drugs, announced on Friday, following the emergence of a safety signal in combination with the antiarrythmic drug amiodarone is not one,” Baird analyst Brian Skorney told StreetInsider.com. “We think this will have a negligible commercial impact and would use any near-term stock weakness as a buying opportunity."